Affordable Access

Access to the full text

Bilateral adrenal hemorrhage after hip arthroplasty: an initially misdiagnosed case

Authors
  • Wang, Lei1, 2
  • Wang, Xiao-fei1, 2
  • Qin, Ying-chao3
  • Chen, Jia1, 2
  • Shang, Cun-hai4
  • Sun, Guo-feng1, 2
  • Li, Ning-chen1, 2, 5
  • 1 Peking University Shougang Hospital, Peking University Health Science Center, Department of urology, Beijing, 100144, China , Beijing (China)
  • 2 Peking University Wu Jieping Urology Center, Peking University Health Science Center, Beijing, 100144, China , Beijing (China)
  • 3 Shuangqiao Hospital in Chaoyang District, Department of General Surgery, Beijing, 100024, China , Beijing (China)
  • 4 Peking University Shougang Hospital, Peking University Health Science Center, Department of Medical Imaging, Beijing, 100144, China , Beijing (China)
  • 5 Peking University Wu Jieping Urology Center, Peking University Shougang Hospital, 9# Jinyuanzhuang Road, Shijingshan District, Beijing, 100144, China , Beijing (China)
Type
Published Article
Journal
BMC Urology
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Nov 04, 2019
Volume
19
Issue
1
Identifiers
DOI: 10.1186/s12894-019-0536-7
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundBilateral adrenal hemorrhage (BAH) is a rare but potentially catastrophic condition. Its clinical manifestation is often non-specific and sometimes difficult to be diagnosed in time.Case summaryA 57-year-old woman, who presented with severe fatigue, nausea and vomiting after left hip arthroplasty due to her femoral neck fracture in a local hospital, was transferred to our medical center. Laboratory results revealed significant hyponatremia, low serum cortisol and elevated serum ACTH. Computed tomography (CT) showed a bilateral adrenal mass, measured 3.6 × 2.7 cm on the left and 3.4 × 2.3 cm on the right. Further magnetic resonance imaging (MRI) confirmed the diagnosis of BAH. The patient was prescribed with oral prednisolone acetate, 5 mg, tid, and her condition improved gradually. Nine months after, the patient was in good condition with 5 mg prednisolone acetate per day. CT revealed a clearly shrunken adrenal mass compared with 9 months ago.ConclusionsThis case illustrates the difficulty in making the diagnosis of BAH with atypical presentation. Such cases necessitate greater alertness on the part of the clinician and require rapid diagnosis and prompt glucocorticoid replacement for better clinical outcomes.

Report this publication

Statistics

Seen <100 times